North Carolina, 2019

Flash Flood and Damaging Winds in North Carolina, August 1, 2019

August 1, 2019 · NWS RAH · 9 events in 5 counties and zones

Scattered showers and thunderstorms developed in a moist, unstable environment during peak heating. Storms initially fired along differential heating boundaries, transitioning into multi-cell clusters with time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered showers and thunderstorms developed in a moist, unstable environment during peak heating. Storms initially fired along differential heating boundaries, transitioning into multi-cell clusters with time. Several of the storms produced localized wind damage across central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 1, 1:40 PM EST, 8 minutes earlier.

Area forecast discussion, Aug 1, 1:40 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
240 PM EDT Thu Aug 1 2019

.SYNOPSIS...
A cold front will become nearly stationary across the central
Appalachians and middle Atlantic states through the weekend, keeping
afternoon/evening showers and thunderstorms in the forecast. The
upper-trough deepens a bit early next week, allowing numerous
impulses to pass through the region, elongating our active and wet
weather pattern.

&&

.NEAR TERM /TONIGHT/...
As of 140 PM Thursday...

Latest surface analysis depicts a quasi-stationary from draped
generally SW to NE along the spine of the Appalachians, with a
weakly defined lee-side trough positioned in similar orientation in
the vicinity of the US-1 corridor. Aloft, broad scale troughing
persists across the eastern CONUS, with a decaying shortwave
depicted well on GOES EAST water vapor imagery sliding east into the
Atlantic Ocean. In its wake, substantial clearing has commenced
across the eastern foothills and western Piedmont counties, allowing
modest destablization to occur.

As of 17z, mesoanalysis depicts broad scale SFC based CAPE values in
the 2500 - 3000 J/KG, ML CAPE approaching 2000 - 2500 J/KG, and
DCAPE values between 800 - 1000 J/KG across central NC. A bit more
capping in place today compared to yesterday, but it likely won't be
enough to inhibit storm initiation by mid to late afternoon,
especially with near 8*C/KM low-level lapse rates evident across
central NC. As a result, have backed initiation time off by an hour
or so, with initial cells likely going up across the eastern slopes
of the Blue Ridge Mountains before slowly propagating east into the
Triad region. Other possible initialization points include the
seabreeze front slowly progressing inland off the Atlantic, the
Piedmont/lee side trough from SW to NE, and any remnant outflow
boundaries from yesterday's ample convective coverage. With little
in the way of mid to upper-level support, not expecting much in the
way of organized convection this afternoon, however, a few strong
multicellular storms capable of producing heavy rainfall, sub-severe
hail, and isolated wind gusts will still be possible. The primary
threat, like yesterday, remains locally heavy rainfall which could
lead to pockets of flash flooding. With steering flow generally 15 -
20kts, cold pool propagation will be the primary drivers of
convection this evening, with some back building possible. Some low-
level boundary layer moistening has lead higher PWAT values (1.5 to
1.8 inches) and surface dewpoints, increasing the threat of locally
heavy rainfall with any slow moving storms that do form. Lastly,
with higher n-cape values this evening, the lightning in the storms
may also be a bit more robust. Storm coverage decreases during the
overnight hours.

Temperatures are still on track to top out in the upper 80s
(northwest) to lower 90s across central NC. Overnight, mid to upper-
level clouds will remain a bit more dense, with some low-level
stratus and fog possible. Overnight lows will bottom out in the
upper 60s to lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 240 PM Thursday...

Central NC will remain in the action zone situated between the broad
scale upper trough draped across the eastern CONUS and the Bermuda
high off the Atlantic Coast. This will continue the gradual surface
warming and moistening trend across central NC, helping to inch up
surface dewpoints, especially along and east of US-1. This will help
to enhance our shower thunderstorm coverage on Friday afternoon,
even with a bit more overhead cloud cover in play attempting to
limit the diurnal destabilization processes. Even so, scattered
shower and thunderstorms are expected to form across central NC,
primarily along any leftover differential heating/outflow boundaries
related to Thursday's convection, along with additional scattered
formation in terrain/sea breeze favored areas. Primary threat
remains the possibility of excessive rainfall which could lead to
pockets of flash flooding, with an isolated severe wind gust threat.
Temperatures are progged to be 4 to 8 degrees cooler on Friday, in
the low to mid 80s, thanks to the persistent overhead cloud deck.
Overnight lows will remain seasonable, bottoming out in the upper
60s to low 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 325 AM Thursday...

A nearly stationary front will combine with the residual mid/upper
level trough over the region to bring mainly diurnally driven
convection through the weekend. Some locally heavy rain threat will
continue given the high PW's and expected slow movement of the
thunderstorms. Lows 68-73, Highs in the mid 80s to near 90.

The EC is a bit faster in pushing the trough axis to eastern NC
early next week. This will gradually lower the chance of showers and
thunderstorms by Tuesday and Wednesday. We will trend that way, but
keep a chance of mainly afternoon and evening showers and
thunderstorms through Wednesday. Lows generally in the upper 60s to
lower 70s, highs in the 85-90 range.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
As of 1240 PM Thursday...

VFR conditions continue across all of the central NC terminals this
morning, and should persist through the majority of the period
through this evening. The one temporary exception would be related
to possible shower and thunderstorm development this afternoon and
evening, which will likely cause at least temporary drops in
category due to heavy rainfall rates decreasing CIGs/VSBYs values.
With generally airmass type thunderstorms anticipated, have trended
with including VCTS at all TAF sites, relying on tempo groups to
showcase time of most likely occurrence. In general, best thunder
chances will be between 20z/4pm and 23z/7pm this evening, but
isolated showers and storms could persist into the overnight hours.
Some at least isolated fog/stratus formation will be possible again
pre-dawn Friday, but highly dependent on how the storm activity
takes shape later on today. For now, have left mention of VFR
CIGs/VSBYs in at KINT/KGSO/KRWI between 09z/5am - 13z/9am with some
lingers sub-VFR CIGs possible at the Triad Terminals. Conditions
should slowly improve by mid morning, but confidence here remains
low.

Looking beyond 18z Friday, the stormy pattern should continue well
into next week. This will leave us in a daily pattern of early-
morning sub-VFR fog/stratus, along with high shower/storm chances
each afternoon and evening at minimum.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...JJM
NEAR TERM...JJM
SHORT TERM...JJM
LONG TERM...BSD/Badgett
AVIATION...JJM
Hazardous weather outlook, Aug 1, 3:11 AM EST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
411 AM EDT Thu Aug 1 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-020815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
411 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms with frequent lightning, gusty
wind to 50 mph, and locally heavy rain are expected over central
North Carolina this afternoon into the evening. Urban and poor
drainage flooding may result from the thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous thunderstorms are expected again Friday and
Saturday, mainly during the afternoon and evening hours. Locally
heavy rain and frequent lightning are the expected main hazards with
the slow moving thunderstorms.

In the hours before

Special weather statement, Aug 1, 1:32 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
232 PM EDT Thu Aug 1 2019

NCZ041-011915-
Wake NC-
232 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAKE COUNTY UNTIL 315 PM
EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raleigh, moving southeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. The
weather sensor at RDU has recently measured a 36kt gust.

Locations impacted include...
Raleigh, Cary, Garner, Rdu International, Morrisville, Knightdale,
Research Triangle and William B Umstead State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3583 7839 3565 7859 3586 7885 3587 7884
      3587 7883 3588 7883 3592 7878 3592 7876
      3593 7875 3594 7873 3598 7871
TIME...MOT...LOC 1831Z 307DEG 12KT 3585 7871

MORROW

The radar

The Raleigh/Durham radar (KRAX), 20 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wake

When
August 1, 1:48 PM EST to 1:55 PM EST
Where
Wake County, 2.76 mi S of Millbrook to 1.82 mi WSW of Brentwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
35.810, -78.620

Two trees were blown down on Ward Road near Patrick Road, resulting in power outages. A tree also fell onto utility equipment near the intersection of East Whitaker Mill Road and Wake Forest Road.

Thunderstorm Wind, Wake

When
August 1, 2:17 PM EST
Where
Wake County, 2.36 mi SSW of Wilders Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.770, -78.590

Several trees were blown down along Friar Tuck Road, a few of which damaged power lines and a fence.

Thunderstorm Wind, Davidson

When
August 1, 2:36 PM EST
Where
Davidson County, 0.89 mi SW of Shale Brick
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.790, -80.140

One tree was blown down across Bryant Road, temporarily blocking it.

Thunderstorm Wind, Davidson

When
August 1, 2:45 PM EST
Where
Davidson County, 0.89 mi SW of Fair Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
35.860, -80.080

A few trees were blown down blocking roadways in the Thomasville area.

Thunderstorm Wind, Stanly

When
August 1, 3:20 PM EST
Where
Stanly County, 1.13 mi E of Bloomington
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.330, -80.300

Multiple trees were blown down and a roof was blown off a barn near the intersection of Canton Road and Austin Road.

Thunderstorm Wind, Guilford

When
August 1, 4:30 PM EST
Where
Guilford County, Koontzville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.150, -79.770

A possible downburst resulted in damage to several mobile homes near Lake Townsend.

Thunderstorm Wind, Moore

When
August 1, 5:14 PM EST to 5:25 PM EST
Where
Moore County, 4.3 mi SSE of Lakeview to 2.15 mi SSW of Vass
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.190, -79.300

A couple of trees were blown down south of Vass, one on power lines near Lakebay Road and Youngs Road and another near the intersection of Furr Road and Pine Drive.

Thunderstorm Wind, Guilford

When
August 1, 8:07 PM EST
Where
Guilford County, 1.49 mi SSE of Terra Cotta
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.050, -79.840

One tree was blown down at the intersection of West Florida Street and South Holden Road.

Flash Flood, Guilford

When
August 1, 8:13 PM EST to 10:10 PM EST
Where
Guilford County, 0.69 mi S of Guilford to Sedgefield
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.070, -79.900

Heavy rain resulted in flash flooding in southwest areas of Greensboro. Several vehicles went under water and a couple of water rescues were needed at West Wendover Avenue and Big Tree Way. Several vehicles were also under water at Guilford College Road and Interstate 73 North. Additionally, South Buffalo Creek near Pomona and Merritt Street rose above flood stage around 9:25 PM and remained in flood until approximately 11:10 PM.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850344, 850345, 850346, 850347, 850348, 850349, 850350, 850351, 850343.